Charleston, SC—Because statins are often prescribed to patients with atherosclerosis, as well as those at high risk of developing the condition, the likelihood is great that the cholesterol-lowering drugs will be taken in combination with other heart disease medications.
The problem, according to a new scientific statement from the American Heart Association, is that co-administration could result in adverse drug reactions. The writing committee for the new scientific statement, which was published in the journal Circulation, examined combinations of those drugs for potential interactions.
The group not only details the combinations of statins and certain cardiac medications that may be potentially harmful, but also suggests changes in the labeling of some statins where potential drug interactions have been discovered since they came to market.
According to the statement, drugs that could cause problems when taken with statins include:
• Fibrates also used for cholesterol lowering
• Calcium channel blockers
• Blood thinners
• Antiarrhythmic drugs
• Heart failure medications
• Immunosuppressive agents.
“Healthcare providers and their patients who take statins need to be aware that these medications could interact with their other heart disease medications, such as medications to control blood pressure, treat abnormal heart rhythms, and others,” explained Barbara S. Wiggins, PharmD, chair of the writing committee and a clinical pharmacy specialist in cardiology at the Medical University of South Carolina in Charleston.
“While many of these drug combinations are safe, every patient is different and will tolerate medications differently,” Wiggins added. “Patients need to be aware that interactions can occur and should speak to their healthcare providers about any unusual side effects or concerns.”
The most common problems are muscle pain and weakness caused by too much statin in patients’ systems, as certain drugs duplicate or enhance the effect, according to the report.
Background information in the article defined drug interactions as occurring when medications are combined, altering the effect of one or both drugs, either by enhancing or decreasing it. It notes that about 2.8% of all hospital admissions are attributed to drug interactions, although medication-related issues are often reported as adverse drug reactions and underlying conditions can disguise drug interactions.
Included in the statement are specific dosages for certain heart-disease medications so that they can be safely used with statins.
The AHA urges pharmacists and other healthcare professions to become more knowledgeable about the dose limits and adverse effects associated with statin-cardiac drug interactions to minimize the risk of adverse effects.
The statement emphasizes that all medications that statin-treated patients are taking need to be identified and reviewed at each visit and during transitions of care, so that drug interactions can be identified early. At that point, options include evaluating and managing them appropriately by implementing dosage adjustments, changing to a safer statin medication, or discontinuing the interacting medication if needed, according to the AHA.
« ”Click here to return to Weekly News Update.